Virginia, 2018

Flooding in Virginia, September 27 to 29, 2018

September 27 to 29, 2018 · NWS LWX · 28 events in 10 counties and zones

A warm front moved through the area during the early morning hours of the 28th. Warm and moist air associated with a tropical air mass overran the relatively cooler air in place, resulting in heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm front moved through the area during the early morning hours of the 28th. Warm and moist air associated with a tropical air mass overran the relatively cooler air in place, resulting in heavy rainfall. Also, the steering flow aloft was weak so showers and thunderstorms were slow to move. This enhanced the flooding threat. Some of the flooding persisted on larger streams into the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 27, 9:10 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 27, 9:10 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1010 PM EDT Thu Sep 27 2018

.SYNOPSIS...
The cold front that crossed the region will stall to the
southeast of the region today. A wave of low pressure will then
ride northeast along the front tonight. After the wave moves
away Friday, high pressure will build over the area during the
weekend and persist into early next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Low pressure over southwestern VA this evening will move
northeastward overnight, continuing to spread moderate to heavy
rainfall across the area. Supportive features aloft include mid
level shortwave energy and a favorable right rear quadrant of
the upper jet, all acting to enhance this activity over the Mid
Atlantic region overnight. Precipitable water values this
evening ranging between 1.75-2.00" over the CWA. Hi res guidance
in fairly good agreement with the heaviest rainfall residing
west of the Blue Ridge through midnight, then shifting eastward
toward the metro areas through the pre dawn hours. The bulk of
the activity should be exiting east of the Bay by around
sunrise. A Flood Watch remains in effect overnight for much of
the region, with the exception of southern Maryland, and King
George and Spotsylvania Counties in Virginia. Several Areal
Flood Warnings have been issued this evening with the potential
for additional warnings overnight as moderate to heavy rainfall
continues over saturated soils.

Given the above, cloudy and cool conditions will prevail
tonight, with low temperatures holding steady in the middle 50s
to near 60 degrees. Patchy fog will also be possible as rain
exits west to east, but widespread coverage not expected.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
High pressure building in from the Ohio Valley and Great Lakes
region will set up shop over the area for the end of the week.
Other then some late night/early morning fog, mainly clear and
dry conditions are expected.

Temperatures should average around normal for late September
with highs in the 70s and lows in the 50s to around 60.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A broad 500 mb high pressure system will be in place over the
southeastern United States Sunday into the first half of next
week. The 500 mb high is forecast to stay in place over the
southeastern US through late next week. This places our region
on the northern end of the high. High pressure is expected to
be in place over New England through late next week. The GFS
keeps upper level flow zonal while the 00z Euro brings a
shortwave trough through the 500 mb system. The next chance for
precipitation will probably hold off until at least the middle
of next week. Winds should become southerly and remain light as
the surface high drifts offshore. Daytime temperatures will
slowly rise from the low to mid 70s on Sunday up into the low to
mid 80s by Wednesday.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
IFR to LIFR conditions likely at the terminals tonight as low
pressure moves across the area, bringing low clouds and reduced
visibilities in RA, as well as light and variable winds. As rain
ends from west to east towards morning, patchy fog will be
possible in its wake, while coupled with ample low level
moisture, reductions to VIS/CIGs will persist. A return to VFR
conditions are forecast mid to late Friday morning as high
pressure nudges in from the west.

Mainly VFR expected Friday into Saturday, though late
night/early morning fog seems likely.

Skies will remain mostly clear with light southerly winds through
Monday. Mainly VFR conditions are likely.

&&

.MARINE...
Small Craft Advisory in effect for the southern MD portion of
the Chesapeake Bay this evening as low pressure over
southwestern VA passes nearby, delivering an increasing
southerly flow. As this low passes by, the gradient will weaken
and winds are expected to fall below SCA criteria. Widespread
rain with embedded elements of heavy rain will be possible
overnight, causing reduced visibilities and patchy fog.

High pressure building in is expected to result in light winds
and sub SCA conditions Friday into Saturday.

Winds will become southerly with mostly clear skies Sunday into
early next week. These winds are expected to remain light.
Small craft conditions are not expected through Monday.

&&

.HYDROLOGY...
A Flood Watch remains in effect for much of the area through
the overnight period as low pressure crosses the area.
Persistent moderate to pockets of heavy rainfall has resulted
in several Areal Flood Warnings being issued this evening, with
the potential for additional warnings possible overnight.

On the larger streams, a Flood Warning is in effect for the
Potomac River at Edwards Ferry and Shepherdstown. In addition, a
Flood Watch is now in effect for the Shenandoah River at
Millville. Additional watches or warnings may be required
overnight.

A Flood Warning is also in effect for Opequon Creek in Berkeley
County, marking the 9th occurrence in the last six months
(which, by the way, is NOT a record).

A Flood Warning is remains in effect for Georges Creek in
Allegany County, Maryland -- persistent rain this evening will
likely bring this stream near or above flood stage overnight
tonight.

&&

.TIDES/COASTAL FLOODING...
Northeast flow ahead of a wave of low pressure approaching the
area is resulting in higher tides. Minor flooding thresholds may
be approached at a few sites, but are most likely this evening
in Washington DC where there is also added contributions from
freshwater upstream at/near the tidal interface.

Light northwest flow should cause anomalies to gradually
decrease into the weekend, though water levels will likely
remain elevated for the DC waterways due to more freshwater
runoff.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 4 AM EDT Friday for DCZ001.
     Coastal Flood Advisory until midnight EDT tonight for DCZ001.
MD...Flood Watch until 4 AM EDT Friday for MDZ003>005-501>506.
     Flood Watch until 6 AM EDT Friday for MDZ006-011-013-014-507-
     508.
VA...Flood Watch until 4 AM EDT Friday for VAZ025>031-036>040-
     050>055-501>508.
WV...Flood Watch until 4 AM EDT Friday for WVZ050>053-055-501>506.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ534-543.

&&

SYNOPSIS...DHOF
NEAR TERM...BKF/DHOF/CJL
SHORT TERM...DHOF/CJL
LONG TERM...JMG
AVIATION...BKF/JMG
MARINE...BKF/DHOF/CJL/JMG
HYDROLOGY...JE/BKF
TIDES/COASTAL FLOODING...DHOF/CJL/MM
Hazardous weather outlook, Sep 27, 6:45 PM EST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
745 PM EDT Thu Sep 27 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-282345-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
745 PM EDT Thu Sep 27 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Flood Watch is in effect for much of northern and central
Maryland and northern Virginia including the Baltimore MD and
Washington DC through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-282345-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
745 PM EDT Thu Sep 27 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Flood Watch is in effect for eastern West Virginia, much of
central and northern Virginia and central and western Maryland
through tonight.

Please consult River Flood Warnings for the latest information on
main stem river flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Main stem river flooding may persist into the first part of the
weekend, particularly on the Potomac River basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 flood. Local standard time, as filed.

Flood, Loudoun

When
September 27, 11:41 PM EST to September 28, 10:09 AM EST
Where
Loudoun County, 1.25 mi NW of Waterford to 1.19 mi NW of Waterford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.193, -77.617

The water level surpassed flood stage of 7 feet at Waterford along the Catoctin Creek, cresting at 9.78 feet on September 28th at 4:30 AM. Portions of Route 662 were flooded near the creek.

Flood, Loudoun

When
September 28, 12:55 AM EST to 5:33 AM EST
Where
Loudoun County, 0.24 mi NW of Taylorstown to 0.28 mi N of Taylorstown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.253, -77.583

The water level surpassed flood stage of 12 feet, cresting at 12.3 feet at 2:45 AM on September 28th. Downey Mill Road was flooded.

Flood, Fairfax

When
September 28, 1:00 AM EST to 3:00 AM EST
Where
Fairfax County, 1.1 mi NE of Centreville to 1.04 mi NE of Centreville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.840, -77.404

Route 29 was closed at Clifton Road due to flooding.

Flood, Loudoun

When
September 28, 1:02 AM EST to 1:51 AM EST
Where
Loudoun County, 2.14 mi SSE of Stumptown to 2.34 mi SSE of Stumptown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.170, -77.540

The water level at Limestone Branch surpassed flood stage of 7 feet, cresting at 7.25 feet at 1:20 AM September 28th.

Greenfield Farm Lane and another access road were flooded. Field flooding near the stream was widespread.

Flood, Rockingham

When
September 28, 1:25 AM EST to 10:31 AM EST
Where
Rockingham County, 1.73 mi SSE of Mt Crawford to 1.82 mi SSE of Mt Crawford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.346, -78.921

The USGS stream gage on North River near Burketown exceeded the 11 foot flood stage during the indicated period. The peak level of 13.29 feet occurred at 5:30am EST.

Flood, Augusta

When
September 28, 1:26 AM EST to September 29, 4:34 AM EST
Where
Augusta County, 1.44 mi S of Mt Meridian to 0.81 mi SSW of Mt Meridian
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.249, -78.868

The water level at Grottoes on the Middle River passed flood stage of 12 feet. The water crested at 15.71 feet at 6:30 PM, September 28th.

Fields along the river were to flooded.

Flood, Augusta

When
September 28, 2:22 AM EST to 4:22 AM EST
Where
Augusta County, 1.93 mi S of Swoope to 1.87 mi S of Swoope
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.142, -79.202

The 100 Block of Cattleman Road was closed due to flooding.

Flood, Augusta

When
September 28, 2:23 AM EST to 4:23 AM EST
Where
Augusta County, 1.85 mi SW of Fordwick to 1.83 mi SW of Fordwick
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.050, -79.392

Little River Road at Wallace Mill Road was closed due to flooding.

Flood, Augusta

When
September 28, 2:25 AM EST to 4:25 AM EST
Where
Augusta County, 1 mi WSW of Brand to 1.02 mi WSW of Brand
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.117, -79.018

Desper Hollow Road was closed at Jefferson Highway due to flooding.

Flood, Rockingham

When
September 28, 2:29 AM EST to 4:29 AM EST
Where
Rockingham County, 0.87 mi SW of Pineville to 0.88 mi SSW of Pineville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.340, -78.809

Goods Mill Road was closed at Oak Shade Road due to flooding.

Flood, Rockingham

When
September 28, 2:31 AM EST to 4:31 AM EST
Where
Rockingham County, 0.93 mi SW of Pineville to 0.89 mi SW of Pineville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.342, -78.813

Goods Mill Road was closed at Charlie Town Road due to flooding.

Flood, Shenandoah

When
September 28, 2:32 AM EST to 4:32 AM EST
Where
Shenandoah County, 19.47 mi S of New Market
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.368, -78.657

Berrytown Road was closed at Little Gap Road due to flooding.

Flood, Rockingham

When
September 28, 2:33 AM EST to 4:33 AM EST
Where
Rockingham County, 0.98 mi SSW of Dale Enterprise to 0.95 mi SSW of Dale Enterprise
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.436, -78.935

The 1200 Block of Silver Lake Road was closed due to flooding.

Flood, Rockingham

When
September 28, 2:34 AM EST to 4:34 AM EST
Where
Rockingham County, 1.48 mi W of Clover Hill to 1.46 mi W of Clover Hill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.447, -79.057

Daniel Cupp Road was closed at Waggys Creek Road due to flooding.

Flood, Shenandoah

When
September 28, 2:45 AM EST to 11:05 AM EST
Where
Shenandoah County, 2.27 mi ENE of Quicksburg to 2.13 mi E of Quicksburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.690, -78.640

The water level surpassed the flood stage of 10 feet, cresting at 10.88 feet at 02:15 AM September 28th. Water overflowed the banks downstream of the gauge.

Flood, Prince William

When
September 28, 3:06 AM EST to 5:59 PM EST
Where
Prince William County, 1.57 mi NNW of Yorkshire to 1.49 mi NNW of Yorkshire
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.801, -77.442

The water level surpassed the flood stage of 12 feet, cresting at 14.64 feet at 12:13 PM September 28th.

Water covered backyards in the Yorkshire area. Portions of the trail system along Bull Run in the vicinity of Yorkshire were also flooded.

Flood, Loudoun

When
September 28, 3:06 AM EST to 5:59 PM EST
Where
Loudoun County, 2.68 mi E of North Fork to 2.61 mi NNE of Mountville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.070, -77.680

The water level surpassed the flood stage of 10 feet, cresting at 10.88 feet at 02:15 AM September 28th. Water overflowed the banks downstream of the gauge.

Flood, Shenandoah

When
September 28, 3:36 AM EST to 5:36 AM EST
Where
Shenandoah County, 1.81 mi NE of Woodstock to 1.83 mi NE of Woodstock
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.896, -78.493

The 22000 Block of Route 11 was closed due to flooding.

Flood, Fairfax

When
September 28, 3:58 AM EST to 5:58 AM EST
Where
Fairfax County, 0.31 mi W of Clarks Crossing to 0.27 mi W of Clarks Crossing
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.920, -77.306

Lawyers Road was closed at Hunters Mill Road due to flooding.

Flood, Prince William

When
September 28, 4:48 AM EST to 6:48 AM EST
Where
Prince William County, 0.6 mi N of Bristow to 0.48 mi N of Bristow
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.729, -77.531

Traffic reports were received that indicated Piper Lane was closed between Observations Drive and Nokesville Road.

Flood, Culpeper

When
September 28, 4:59 AM EST to 7:37 AM EST
Where
Culpeper County, 1.63 mi W of Rapidan to 3.17 mi NW of Rapidan
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.320, -78.100

The water level at Robinson River surpassed flood stage of 11 feet, cresting at 11.56 feet at 06:15 AM September 28th.

Water covered a portion of Route 721. Agricultural flooding also took place nearby.

Flood, Loudoun

When
September 28, 5:03 AM EST to 7:03 AM EST
Where
Loudoun County, 1.35 mi S of Leesburg Muni
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.061, -77.553

Shreve Mill Road was closed near Sycolin Road due to flooding.

Flood, Loudoun

When
September 28, 6:52 AM EST to 8:52 AM EST
Where
Loudoun County, 0.99 mi SSE of Philomont to 0.97 mi SSE of Philomont
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.037, -77.722

Snickersville Turnpike was closed due to flooding near Hibbs Bridge Road.

Flood, Loudoun

When
September 28, 7:54 AM EST to 3:28 PM EST
Where
Loudoun County, 1.38 mi N of Watson to 1.25 mi NNE of Watson
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.020, -77.580

The water level at Goose Creek surpassed flood stage of 12 feet, cresting at 12.6 feet at 12:30 PM September 28th.

The creek overflowed its banks near Oatlands, south of Leesburg. Backwater flooding begins to affect a low spot on State Route 650, Oatlands Road. Water also reaches the Goose Creek Golf Course.

Flood, Fauquier

When
September 28, 8:09 AM EST to 10:09 AM EST
Where
Fauquier County, 1.56 mi NNW of Calverton to 1.65 mi NNW of Calverton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.652, -77.678

Bastable Mill Road was closed near Brookfield Drive due to flooding.

Flood, Prince William

When
September 28, 8:30 AM EST to 5:07 PM EST
Where
Prince William County, 2.65 mi SSW of Aden to 2.56 mi SSW of Aden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.618, -77.557

The stream gage on Cedar Run near Aden exceeded the 10 foot flood stage during the indicated period, flooding Fleetwood Road. The peak level of 10.49 feet occurred at 1:57pm EST.

Flood, Rappahannock

When
September 28, 12:48 PM EST to 7:22 PM EST
Where
Rappahannock County, 14.1 mi SE of Amissville to 14.2 mi SE of Amissville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.530, -77.810

The water level surpassed flood stage of 15 feet and crested at 15.29 feet at 3:45 PM on September 28th.

Tin Pot Run Road and Sumerduck Road near Remington were flooded..

Flood, Page

When
September 28, 2:45 PM EST to 10:51 PM EST
Where
Page County, 0.88 mi NW of Leaksville to 0.84 mi NNW of Leaksville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.640, -78.540

Water level at the gauge along the South Fork Shenandoah River at Luray surpassed flood stage of 14 feet. The water crested at 14.53 feet at 7:00 PM, September 28th.

Water covered yards and fields near the river southwest of Luray.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788333, 788329, 786939, 787059, 787040, 788093, 786940, 786941, 786942, 786943, 786944, 786945, 786946, 786947, 788119, 787047, 788118, 786948, 786949, 786950, 788108, 786951, 786952, 788106, 786953, 786998, 788321, 788323.